Tyndall Effect After Restylane - Surgeon Refuses to Give Hyaluronidase

Over a year ago I had Restolyne injected under my eyes. After a few months I noticed a grayish blue colour under one eye and looked it up. I went back to the doctor and asked to have Hyaluronidase as I had the Tyndall effect under one eye. He showed my the Hyaluronidase but told me that it was made of bee stings, not sure why he needed to tell me that?

Sensing I was not completely put off by the idea he told me that the discolouring was not that bad. Now both eyes affected, what can I do?

Doctor Answers (12)

Correcting the bluish tint under the eyes

+2

Greetings Lucy~

The undereye area is very thin delicate tissue and unfortunately when the Restylane is placed too superficially it can create a blue-purple appearance in the skin.  You should probably consider consulting another physician to evaluate if this discoloration is in fact a Tyndall-type effect.  If it is found to be then it can be easily treated with some hyaluronidase.  If it is even questionable, injecting hyaluronidase is safe and will give you your answer.  If it's not Restylane, it won't improve. Some pateints that experience significant bruising after their Restylane injections may develop a post inflammatory hyperpigmentation or staining in the area which will only be helped by time and possibly hydroquinone or other lightening cream, but not hyaluronidase.

Good luck~

Dr. Grant Stevens


Los Angeles Plastic Surgeon
4.5 out of 5 stars 75 reviews

Restylane - Tyndall Effect After Restylane - Surgeon Refuses to Give Hyaluronidase

+2

The short answer is that there's very little reason not to give hyaluronidase.  It is unlikely to have a downside and, aside from the injection itself (it does burn, so it's not the most comfortable treatment) it's a reasonable thing to do.

However, it was long enough ago so that I'm not sure it's going to do what you hope it will.  And it's not clear - and for the same reason - that this is actually a Tyndall effect.  More likely is that enough of the material has dissipated on its own so that what you're seeing is not actually the hyaluronic acid itself.  I'm not sure what it is - it could be an appearance that's unrelated, or some scar tissue, or hyperpigmentation, or something else.

Either way, you should be interacting with a doctor you're comfortable with, and who can respond and explain things to you so that you're on the same page.  If this doctor is the one, great; if not, you should try to find someone else.  Many different types of doctors, including dermatologists and plastic surgeons, may be able to help you with this.  So, as troublesome as it is, you should probably re-start the process of finding a doctor.

I hope that this helps, and good luck,

Dr. E

Alan M. Engler, MD, FACS
New York Plastic Surgeon
5.0 out of 5 stars 155 reviews

Blue-gray Skin Color after Hyaluronic Acid Injection, Restylane

+2

Hi Lucy, Kent in London, H9,

The blue-gray skin color after injection with hyaluronic acid fillers (ex. Restylane, Juvederm, etc) is call the Tyndall effect. Treatment generally consists of removing the material, usually with hyaluronidase. However, the skin discoloration is commonly seen soon after treatment. Skin coloration one year after injection is much less likely to be the Tyndall effect. Speak with a Restylane specialist to help determine appropriate options for you. Best of luck.

Dr. Chaboki

Houtan Chaboki, MD
Washington DC Facial Plastic Surgeon
5.0 out of 5 stars 52 reviews

You might also like...

Bluish discoloration under your eyes likely not due to Restylane at 12 months

+2

Bluish discoloration under your eyes is likely not due to Restylane one year following the injection. It is highly likely that all of that product has been reabsorbed. I would recommend following up with a plastic surgeon who specializes in facial surgery to determine what your options are but I don't think that hyaluronidase is the answer.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 43 reviews

Restylane causing discoloration

+2

The skin under the eyes is very thin and Restylane (or any filler) injections there have to be done very carefully. I would have expected the "Tyndall effect" to have shown up very shortly after the treatment, usually after the swelling has gone down. Since the blue-grey color did not appear until a few months later and one year later for the other eye, I would question whether this is really due to other causes such as pigmentation rather than blaming the Tyndall effect. It would be important for you to get another opinion at this time from a different physician, especially one that you will be more comfortable with.

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Tyndal effect and Restylane

+2

Tyndall effect occurs when Restylane is placed high in the skin, resulting in a bluish hue. Hyaluronidase is great and effective treatment for this. I would first get another opinion to make sure it is the Tyndall effect. Then if that is the case, i would have someone inject Hyaluronidase. Dr Behnam.

Ben Behnam, MD
Santa Monica Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Is hyaluronidase safe to inject after Restylane?

+1

Hyaluronidase can be inected safely to get rid of the Tyndall effect after Restylane or Juvederm injection. Find another physician who is comfortable injecting hyaluronidase.

Hratch Karamanoukian, MD, FACS
Buffalo General Surgeon
4.5 out of 5 stars 7 reviews

Tyndall effect is probably not present one year after filler

+1

I doubt that enough filler is lasting to create the Tyndall effect more than one year that the filler was injected. Dark circles under the eyelids certainly occur after fatigue but no one really knows why. We know that sleep-deprived individuals do not lose their dark cirlces one night after good sleep.  It takes many weeks, if not months, to lose the dark circles.
 

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Tyndall effect from restylane

+1

You need hyaluronidase injected. But note, the effects of the fillers will be lost. Another option is to cover the area with make up and wait for the filler to get absorbed.

Gary Goldenberg, MD
New York Dermatologist

Tyndall effect

+1

Hyaluronidase can dissolve hyaluronic acid fillers and is used for just this indication.  Go to another doctor to see about getting this treated.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 18 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.